What is a Xanax hangover?
Xanax, or alprazolam, belongs to a class of drugs called benzodiazepines. Benzos are among the most commonly abused types of drugs. That’s because most of these drugs, including Xanax, have a high risk for dependency.
When benzos like Xanax wear off, the user may experience mild symptoms of withdrawal. With Xanax, this is known as a “Xanax hangover.”
Although people who misuse or abuse the medication are more likely to experience a hangover, it can affect anyone who takes the medication.
If your doctor prescribed Xanax to help you manage an anxiety or panic disorder, you may experience hangover symptoms while your body adjusts to the medication. It may also happen if your doctor adjusts your dose.
Read on to learn more about the symptoms, including how long they last, how to find relief, and how to prevent them from coming back.
The symptoms of a Xanax hangover are similar to the symptoms of an alcohol hangover. A Xanax hangover can cause both physical and mental or emotional symptoms.
The most common physical symptoms include:
Mental or emotional symptoms include:
If you regularly experience symptoms like these, talk to your doctor. They may be able to adjust your dosage or prescribe a different medication.
Time is the only foolproof solution for a Xanax hangover. Your symptoms should subside once the drug has completely metabolized and cleared from your system.
In the meantime, you may be able to find relief if you:
Immediate release formulations of Xanax have an approximate half-life of 11 hours but can vary from 6 to 27 hours for some individuals. It takes several more cycles for the drug to be eliminated from your body entirely. Your symptoms will likely fade before the medication has completely left your system.
The bulk of your symptoms should subside within 24 hours of your last dose. You may still experience minor symptoms, such as decreased appetite, for one to two days after your last dose.
If you take Xanax for any reason, there’s always a chance that you’ll experience a hangover when the medication wears off.
You’re more likely to experience a Xanax hangover if:
If you continue to take the medicine, your body may become more accustomed to the drug, and the side effects may not be as severe.
However, long-term use or high-dose use can lead to a drug dependency. You should only take Xanax as prescribed by your doctor.
If you take steps to help your body adjust to the medication, you may be able to reduce your risk of side effects. You should:
If you have frequent Xanax hangovers, talk with your doctor. They may be able to adjust your dosage to help minimize side effects.
They may recommend taking smaller doses throughout the day instead of taking a larger dose all at one. They may also lower your overall dose.
You should never stop taking Xanax without your doctor’s supervision. If you need to come off the medication, your doctor will help you gradually reduce your dose. You’re more likely to experience withdrawal symptoms if you abruptly stop taking the medication.
Last medically reviewed on April 16, 2018
Xanax Hangover: Symptoms, Tips for Relief, Prevention, and More – Healthline
What is a Xanax hangover?